PDA

View Full Version : liver problems?



sonya
04-21-2005, 11:23 PM
so i went to see my new rheumy today and i guess i have something wrong with my liver. they think it's not lupus related but now they have taken away my plaquenil and wont give me anything to ease my lupus pains, as they most of the meds for lupus effect the liver, i guess? i'm a mess! my body is falling apart left and right. oh well. i was sat in a tiny room with 20 rheumies today! 3 old ones and 17 new ones that were there to learn. they were looking in my mouth and poking and prodding...i felt like i was under a microscope. i feel good about having a whole team trying to help me, but i wish it didn't take all of this work. thanks for listening. by the way, i was having these terrible itchies all over my legs and arms...they said it was due to the plaquenil.
sonya.

Evenstar
04-22-2005, 04:03 AM
Hi Sonia,

Poor you, you must be in a lot of pain without any meds right now. That must have been some experiance having all those doctors around you.
My Rheumy always says that my liver is over the points it should be on the blodd test report due to the medication for lupus, although mine is never bad enough to take me off the meds. Maybe its worth considering that the meds you are on is what is affecting your liver. Plus I read that any damage caused this way is normally always reversable once the meds are stopped or changed. I hope this works for you.
I had bad itching whilst on planquinel too and was taken off for that reason so I can relate.
Hope you feel better soon. :)
Carly

Saysusie
04-22-2005, 08:51 AM
Hi Sonia;
Have your doctor's said when you will be started on some form of treatment for your pain? There are other means to deal with pain in lupus, such as corticosteroid therapy (methotrexate etc.).
Plaquenil is used to treat the symptoms of Lupus such as swelling, inflammation, stiffness, and joint pain.
Side effects of plaquenil treatment for lupus erythematosus and rheumatoid arthritis may include:
Abdominal cramps, abnormal eye pigmentation, acne, anemia, bleaching of hair, blind spots, blisters in mouth and eyes, blood disorders, blurred vision, convulsions, decreased vision, diarrhea, difficulty focusing the eyes, diminished reflexes, dizziness, emotional changes, excessive coloring of the skin, eye muscle paralysis, "foggy vision," halos around lights, headache, hearing loss, heart problems, hives, involuntary eyeball movement, irritability, itching, light flashes and streaks, light intolerance, liver problems or failure, loss of hair, loss or lack of appetite, muscle paralysis, muscle weakness and wasting, nausea, nervousness, nightmares, psoriasis (dry, scaly, red skin patches), reading difficulties, ringing in the ears, skin eruptions, skin inflammation and scaling, skin rash, vertigo, vomiting, weariness, weight loss
There is no treatment for liver damage once it occurs. The primary approach is to discontinue any medications that are processed through the liver. Your doctor may also prescribe medications that help reduce the symptoms of liver damage. For example, you may be prescribed a diuretic to reduce fluid accumulation or swelling by making you urinate out extra fluid. A commonly used diuretic is furosemide.
Loss of liver function affects the body in many ways. Following are the common problems, or complications, caused by liver damage:
Edema and ascites. When the liver loses its ability to make the protein albumin, water accumulates in the legs (edema) and abdomen (ascites).
Bruising and bleeding. When the liver slows or stops production of the proteins needed for blood clotting, a person will bruise or bleed easily. The palms of the hands may be reddish and blotchy with palmar erythema.
Because of the nature and cost of the medications used to treat lupus, their potentially serious side effects, and the lack of a cure, many patients seek other ways of treating the disease. Some alternative approaches that have been suggested include special diets, nutritional supplements, fish oils, ointments and creams, chiropractic treatment, and homeopathy.
Although these methods may not be harmful in and of themselves, and they may be associated with symptomatic or psychosocial benefit, no research to date shows that they affect the disease process or prevent organ damage. Some alternative or complementary approaches may help the patient cope or reduce some of the stress associated with living with a chronic illness. If the doctor feels the approach has value and will not be harmful, it can be incorporated into your treatment plan.
I don't think that it is necessary for you to go without any treatment for your pain. At the very least, your docto should talk to you about alternatives...I mean, even if it is just ibuprofen..you need something to manage your pain!!
Let us know how you are progressings
Best of Luck
Saysusie